Postoperative delirium is the rapid but temporary change in mental function that occurs in some patients after surgery. The condition can lead to confusion, agitation, thought disorganization, aggression or excessive sleepiness. It is the most common complication in older adults after surgery, particularly after heart surgery.
Most older adults who exhibit postoperative delirium are given antipsychotic medications (APMs). However, these drugs have not been proven as effective treatments for delirium and may even be harmful. According to many experts, these drugs do not reduce the severity of symptoms in patients with postoperative delirium, nor do they shorten the length of time of delirium.
In addition, some studies in older adults with dementia have shown that APMs may cause heart rhythm problems and other drug-related side effects. These drugs can also increase the effects of anesthesia and can lead to stroke, pneumonia or even death. Older adults who have had heart surgery are more likely to experience these dangerous events.
In a new study published in the Journal of the American Geriatrics Society, researchers observed the use of APMs in older adults following heart surgery. The team used data from the Premier Healthcare Database which contains information on patients treated at more than 700 hospitals. The researchers looked at data from 2004 to 2014 to examine the use of antipsychotic medications in people 65 years old and older who had coronary artery bypass surgery, heart valve surgery, or both.
Medications included in the study were haloperidol (a “typical” antipsychotic drug) and newer atypical antipsychotic drugs such as olanzapine, quetiapine, risperidone, aripiprazole and ziprasidone.
The older adults were given the antipsychotic medications for approximately 4.6 days, but 15.5 percent of the patients took the drugs for more than 7 days.
Overall, 6.2 percent of patients were given antipsychotic medications after heart surgery, which equals almost 10,000 patients each year. Haloperidol was the most commonly prescribed typical APM. However, the researchers said that the use of the newer antipsychotic quetiapine was becoming more common.
The researchers write that “the steep increase in quetiapine use and the excessive dosing of haloperidol are worrisome, particularly in light of recent guidelines which highlighted the lack of evidence of the benefit of APMs for delirium, as well as their potential harm.”
The researchers concluded that the findings show the need to promote more appropriate antipsychotic use following heart surgery.
Source: American Geriatrics Society